Oklahoma, 2001Flash Flooding and Hail in Oklahoma, May 17 to 18, 2001
May 17 to 18, 2001 · NWS OUN · 74 events in 27 counties and zones
Isolated severe thunderstorms developed first across north central Oklahoma on the afternoon of the 17th, then by evening thunderstorms moved out of the Texas panhandle and formed into a severe line of thunderstorms and moved east overnight. Widespread damage was sustained to southern Oklahoma, south of Interstate 40.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $227,000
- Crop damage
- None recorded
- Events
- 74
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed first across north central Oklahoma on the afternoon of the 17th, then by evening thunderstorms moved out of the Texas panhandle and formed into a severe line of thunderstorms and moved east overnight. Widespread damage was sustained to southern Oklahoma, south of Interstate 40.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 17, 10:05 AM CST, 3 hours earlier.
Area forecast discussion, May 17, 10:05 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT THU MAY 17 2001
15Z SURFACE ANALYSIS SHOWS COLD FRONT RUNNING ROUGHLY FROM NE KANSAS
SOUTHWEST INTO THE OKLAHOMA AND TEXAS PANHANDLES WITH PRE-FRONTAL/
OUTFLOW BOUNDARY EXTENDING FROM ALFALFA COUNTY SOUTHWEST INTO NORTH
TEXAS ZONES. ELEVATED CONVECTION IN NORTHERN TEXAS PANHANDLE HAS
BEEN ON THE DECREASING THE LAST HOUR OR SO WITH DEBRIS CLOUDS MOVING
INTO NORTHWEST OK. MORNING SUN HAS PROVIDED ENOUGH MIXING/LIFT TO
PRODUCE STRATUS AHEAD OF SURFACE BOUNDARY.
BIG QUESTION THIS AFTERNOON AND EARLY EVENING IS POTENTIAL FOR
STRONG TO SEVERE STORMS. ALONG AND JUST AHEAD OF BOUNDARY...ETA
FORECAST SBCAPE VALUES IN THE 25-35K RANGE. FAIRLY STRONG CAP IN
PLACE THIS MORNING PER OUN SOUNDING WITH STEEP LAPSE RATES ABOVE
INVERSION. ENOUGH CONVERGENCE ALONG BOUNDARY THIS AFTERNOON EARLY
EVENING MAY BE ENOUGH FOR ISOLATED TO MAYBE WIDELY SCATTERED
CONVECTION WHICH WILL LIKELY BECOME QUICKLY SEVERE WITH LARGE HAIL
THE MAIN THREAT. THINK BETTER CHANCE WILL BE LATER THIS EVENING AND
OVERNIGHT WITH SHORTWAVE NEAR UTAH ALONG WITH CONTINUED COOLING IN
LOWER LAYERS.
WILL LIKELY ADJUtST TEMPS DOWN A LITTLE SOUTHWEST AND SOUTHEAST...
OTHERWISE CURRENT ZONES LOOK OK. MAY ALSO HAVE TO ADJUST AFTERNOON
SKY CONDITION ACROSS SOUTHEAST ZONES.
.OUN...
OK...NONE.
TX...NONE.
6
In the hours before
Special weather statement, May 17, 12:00 PM CST, 1 hour 5 minutes before
OKZ004>048-050>052-TXZ083>090-172030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU MAY 17 2001
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA...AND WESTERN NORTH TEXAS.
THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WINDS.
A COLD FRONT WILL MOVE SLOWLY ACROSS NORTHWEST AND WEST
CENTRAL OKLAHOMA THIS AFTERNOON PROVIDING A FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE COLD
FRONT...TEMPERATURES WILL WARM INTO THE 80S WITH LOW 90S ACROSS
WESTERN NORTH TEXAS. THIS COMBINED WITH DEWPOINTS IN THE MID 60S TO
LOWER 70S WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE. A WEAK
MID-LEVEL FEATURE WILL MOVE WEST TO EAST ACROSS OKLAHOMA TONIGHT
HELPING TO DRIVE THE FRONT ACROSS CENTRAL AND SOUTHERN SECTIONS BY
FRIDAY MORNING. IN ADDITION TO THE HAIL THREAT, HEAVY RAINFALL IS
ALSO POSSIBLE.
EMERGENCY MANAGRERS SHOULD PREPARE FOR SPOTTER ACTIVATION THIS
AFTERNOON IN NORTHERN AND WESTERN OKLAHOMA AND THIS EVENING AND
OVERNIGHT IN AREAS TO THE SOUTH AND EAST...INCLUDING WESTERN NORTH
TEXAS.
6
Event by event
57 thunderstorm wind, 13 hail, 2 lightning, 2 flash flood. Local standard time, as filed.
Hail, Blaine
- When
- May 17, 1:05 PM CST
- Where
- Blaine County, Longdale
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.875, -98.433 (the zone’s center; the record gives no point)
Hail, Garfield
- When
- May 17, 2:30 PM CST
- Where
- Garfield County, 2 mi N of Hillsdale
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.133, -98.550
Hail, Grant
- When
- May 17, 2:30 PM CST
- Where
- Grant County, 5 mi S of Nash
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.600, -97.983
Hail, Grant
- When
- May 17, 2:50 PM CST
- Where
- Grant County, Pond Creek
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.600, -98.050
Lightning, Kay
- When
- May 17, 3:00 PM CST
- Where
- Kay County, Ponca City
- Injuries
- 3 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.300, -99.650
Two 911 dispatchers and a civilian were struck by lightning. A house was also struck by lightning causing a large fire.
Hail, Beckham
- When
- May 17, 7:40 PM CST
- Where
- Beckham County, Sayre
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.300, -99.700
Hail, Beckham
- When
- May 17, 7:42 PM CST
- Where
- Beckham County, 3 mi W of Sayre
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.383, -96.133
Hail, Beckham
- When
- May 17, 7:43 PM CST
- Where
- Beckham County, 3 mi W of Sayre
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 34.800, -96.317
Hail, Beckham
- When
- May 17, 8:05 PM CST
- Where
- Beckham County, 2 mi S of Sayre
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.667, -97.800
Thunderstorm Wind, Kingfisher
- When
- May 17, 10:41 PM CST
- Where
- Kingfisher County, 2 mi NE of Kingfisher
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.267, -99.650
Four or five power poles were snapped.
Hail, Jackson
- When
- May 17, 11:21 PM CST
- Where
- Jackson County, 3 mi W of Eldorado
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.867, -97.900
Hail, Jackson
- When
- May 17, 11:28 PM CST
- Where
- Jackson County, Eldorado
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.467, -99.700
Thunderstorm Wind, Harmon
- When
- May 18, 12:05 AM CST
- Where
- Harmon County, 3 mi W of Gould
- Measured
- 55 kt (63 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.983, -99.050
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Harmon
- When
- May 18, 12:10 AM CST
- Where
- Harmon County, 3 mi W of Gould
- Measured
- 62 kt (71 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.633, -99.333
Wind was measured by Oklahoma Mesonet.
Thunderstorm Wind, Kiowa
- When
- May 18, 12:30 AM CST
- Where
- Kiowa County, 4 mi SE of Hobart
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.517, -97.750
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Kiowa
- When
- May 18, 12:35 AM CST
- Where
- Kiowa County, 4 mi SE of Hobart
- Measured
- 64 kt (74 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.667, -99.833
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Jackson
- When
- May 18, 12:38 AM CST
- Where
- Jackson County, Altus Afb
- Measured
- 84 kt (97 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.667, -99.583
Thunderstorm Wind, Jackson
- When
- May 18, 12:40 AM CST
- Where
- Jackson County, Altus
- Measured
- 52 kt (60 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.467, -99.650
Thunderstorm Wind, Kiowa
- When
- May 18, 12:40 AM CST
- Where
- Kiowa County, 4 mi SE of Hobart
- Measured
- 59 kt (68 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.667, -99.833
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Jackson
- When
- May 18, 12:42 AM CST
- Where
- Jackson County, Duke
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.300, -99.700
An automobile was blown off the road.
Thunderstorm Wind, Caddo
- When
- May 18, 12:50 AM CST
- Where
- Caddo County, 7 mi W of Hinton
- Measured
- 57 kt (66 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.983, -99.050
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Tillman
- When
- May 18, 12:55 AM CST
- Where
- Tillman County, Frederick
- Measured
- 63 kt (72 mph)
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.983, -99.050
A church steeple was blown off.
Thunderstorm Wind, Tillman
- When
- May 18, 12:55 AM CST
- Where
- Tillman County, 4 mi S of Tipton
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.383, -99.017
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Harmon
- When
- May 18, 12:55 AM CST
- Where
- Harmon County, 3 mi W of Gould
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Kiowa
- When
- May 18, 1:00 AM CST
- Where
- Kiowa County, 4 mi SE of Hobart
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.467, -98.467
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Tillman
- When
- May 18, 1:04 AM CST
- Where
- Tillman County, Frederick
- Measured
- 73 kt (84 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.450, -99.133
Numerous power poles were downed.
Thunderstorm Wind, Caddo
- When
- May 18, 1:05 AM CST
- Where
- Caddo County, 4 mi NNW of Ft Cobb
- Measured
- 57 kt (66 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.383, -99.017
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Comanche
- When
- May 18, 1:10 AM CST
- Where
- Comanche County, 3 mi W of Medicine Park
- Measured
- 62 kt (71 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.983, -99.050
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Caddo
- When
- May 18, 1:10 AM CST
- Where
- Caddo County, 4 mi NNW of Ft Cobb
- Measured
- 53 kt (61 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.733, -98.550
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Comanche
- When
- May 18, 1:15 AM CST
- Where
- Comanche County, 3 mi W of Medicine Park
- Measured
- 63 kt (72 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.150, -98.467
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Comanche
- When
- May 18, 1:20 AM CST
- Where
- Comanche County, 2 mi NW of Cache
- Measured
- 61 kt (70 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.650, -99.267
Thunderstorm Wind, Tillman
- When
- May 18, 1:20 AM CST
- Where
- Tillman County, 3 mi W of Grandfield
- Measured
- 58 kt (67 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.150, -98.467
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Comanche
- When
- May 18, 1:25 AM CST
- Where
- Comanche County, 3 mi W of Medicine Park
- Measured
- 55 kt (63 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.733, -98.550
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Comanche
- When
- May 18, 1:31 AM CST
- Where
- Comanche County, Lawton
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.650, -98.633
Thunderstorm Wind, Cotton
- When
- May 18, 1:35 AM CST
- Where
- Cotton County, 1 mi NW of Walters
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.233, -98.733
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Caddo
- When
- May 18, 1:38 AM CST
- Where
- Caddo County, Apache
- Property damage
- $500
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.617, -98.400
Thunderstorm Wind, Cotton
- When
- May 18, 1:40 AM CST
- Where
- Cotton County, 1 mi NW of Walters
- Measured
- 56 kt (64 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.733, -98.550
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Cotton
- When
- May 18, 1:45 AM CST
- Where
- Cotton County, 1 mi NW of Walters
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.367, -98.317
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Cotton
- When
- May 18, 1:50 AM CST
- Where
- Cotton County, 1 mi NW of Walters
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.883, -98.367
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Comanche
- When
- May 18, 1:52 AM CST
- Where
- Comanche County, Lawton
- Measured
- 52 kt (60 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.367, -98.317
Thunderstorm Wind, Cotton
- When
- May 18, 1:55 AM CST
- Where
- Cotton County, 1 mi NW of Walters
- Measured
- 53 kt (61 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.617, -98.400
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Grady
- When
- May 18, 2:00 AM CST
- Where
- Grady County, 2 mi NNW of Ninnekah
- Measured
- 57 kt (66 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.100, -97.900
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Jefferson
- When
- May 18, 2:05 AM CST
- Where
- Jefferson County, 1 mi ENE of Waurika
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.983, -97.933
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, McClain
- When
- May 18, 2:05 AM CST
- Where
- McClain County, Dibble
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.667, -99.833
One mobile home and five barns were destroyed. Another mobile home was damaged, and trees were downed.
Thunderstorm Wind, McClain
- When
- May 18, 2:05 AM CST
- Where
- McClain County, Purcell
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.333, -97.500
The front end of the Hope Hardware Store was blown off.
Thunderstorm Wind, Kingfisher
- When
- May 18, 2:08 AM CST
- Where
- Kingfisher County, Hennessey
- Property damage
- $10
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.367, -98.317
Thunderstorm Wind, Oklahoma
- When
- May 18, 2:08 AM CST
- Where
- Oklahoma County, Oklahoma City
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -98.317
Wind was estimated near Interstate 40 and Rockwell.
Thunderstorm Wind, Stephens
- When
- May 18, 2:08 AM CST
- Where
- Stephens County, Duncan
- Property damage
- $500
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.483, -97.533
Thunderstorm Wind, Cleveland
- When
- May 18, 2:15 AM CST
- Where
- Cleveland County, Moore
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
A greenhouse was destroyed at Walmart.
Thunderstorm Wind, Stephens
- When
- May 18, 2:20 AM CST
- Where
- Stephens County, 7 mi NW of Velma
- Measured
- 58 kt (67 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.167, -97.983
Wind was measured by Oklahoma mesonet.
Hail, Cleveland
- When
- May 18, 2:24 AM CST
- Where
- Cleveland County, Norman
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.517, -97.750
Thunderstorm Wind, Cleveland
- When
- May 18, 2:24 AM CST
- Where
- Cleveland County, Norman
- Measured
- 52 kt (60 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.217, -97.450
Thunderstorm Wind, Oklahoma
- When
- May 18, 2:25 AM CST
- Where
- Oklahoma County, Oklahoma City
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.217, -97.450
Thunderstorm Wind, Cleveland
- When
- May 18, 2:25 AM CST
- Where
- Cleveland County, Norman
- Property damage
- $35,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.483, -97.533
Major roof damage was sustained to Tinker Credit Union. Rain then damaged electrical equipment inside.
Thunderstorm Wind, Oklahoma
- When
- May 18, 2:28 AM CST
- Where
- Oklahoma County, Oklahoma City
- Measured
- 67 kt (77 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.517, -97.950
Wind was measured at Bricktown Ballpark.
Hail, Cleveland
- When
- May 18, 2:30 AM CST
- Where
- Cleveland County, 7 mi E of Norman
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.417, -97.383
Thunderstorm Wind, Cleveland
- When
- May 18, 2:30 AM CST
- Where
- Cleveland County, Moore
- Property damage
- $2,000
- Reported by
- UNKNOWN
- Coordinates
- 35.217, -97.450
Large trees were downed on the south side of Moore.
Thunderstorm Wind, Stephens
- When
- May 18, 2:30 AM CST
- Where
- Stephens County, 7 mi NW of Velma
- Measured
- 55 kt (63 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.367, -98.317
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Cleveland
- When
- May 18, 2:30 AM CST
- Where
- Cleveland County, Lexington
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.517, -97.750
Numerous trees and power lines were downed.
Thunderstorm Wind, Stephens
- When
- May 18, 2:35 AM CST
- Where
- Stephens County, 7 mi NW of Velma
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.333, -97.500
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Oklahoma
- When
- May 18, 2:37 AM CST
- Where
- Oklahoma County, Tinker Afb
- Measured
- 66 kt (76 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.483, -97.533
Thunderstorm Wind, Stephens
- When
- May 18, 2:45 AM CST
- Where
- Stephens County, 7 mi NW of Velma
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.033, -97.633
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Carter
- When
- May 18, 2:45 AM CST
- Where
- Carter County, Lone Grove
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.517, -97.750
A house and barn were damaged on the west side of Lone Grove.
Thunderstorm Wind, Carter
- When
- May 18, 2:52 AM CST
- Where
- Carter County, Ardmore
- Measured
- 56 kt (64 mph)
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.217, -97.333
Metal roof at Days Inn was damaged.
Flash Flood, Kingfisher
- When
- May 18, 3:00 AM CST
- Where
- Kingfisher County, Hennessey
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.017, -97.333
Street flooding was reported.
Flash Flood, Kingfisher
- When
- May 18, 3:00 AM CST
- Where
- Kingfisher County, Kingfisher
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Approximately one foot of water covered many streets.
Thunderstorm Wind, Murray
- When
- May 18, 3:05 AM CST
- Where
- Murray County, 4 mi NNE of Sulphur
- Measured
- 57 kt (66 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.183, -97.133
Wind was measured by Oklahoma mesonet.
Thunderstorm Wind, Pottawatomie
- When
- May 18, 3:05 AM CST
- Where
- Pottawatomie County, Shawnee
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.167, -97.267
Thunderstorm Wind, Lincoln
- When
- May 18, 3:13 AM CST
- Where
- Lincoln County, 5 mi E of Meeker
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.333, -96.917
A mobile home was moved approximately four feet and damaged.
Lightning, Pontotoc
- When
- May 18, 3:38 AM CST
- Where
- Pontotoc County, Byng
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.017, -97.367
Lightning struck an oil storage tank which exploded and destroyed two additional oil storage tanks, a treater, a salt water tank, and a 250-gallon propane tank.
Thunderstorm Wind, Coal
- When
- May 18, 4:05 AM CST
- Where
- Coal County, Lehigh
- Measured
- 52 kt (60 mph)
- Property damage
- $10
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.567, -96.933
Thunderstorm Wind, Atoka
- When
- May 18, 4:08 AM CST
- Where
- Atoka County, Atoka
- Measured
- 52 kt (60 mph)
- Property damage
- $10
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.467, -96.217
Hail, Hughes
- When
- May 18, 4:10 AM CST
- Where
- Hughes County, 3 mi E of Citra
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.500, -96.817
Thunderstorm Wind, Hughes
- When
- May 18, 4:10 AM CST
- Where
- Hughes County, 3 mi E of Citra
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.800, -96.317
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 17 to 18, 2001$2.3 million · 4.5 in hail · 40 events
- Hail and Damaging Winds in Colorado, May 17 to 20, 2001$2.5 million · 4.5 in hail · 20 events
- Flash Flooding in West Virginia, May 17, 20012 injured · $1.0 million · 3 events
- Flash Flooding and Hail in Ohio, May 17 to 19, 2001$1.2 million · 1 in hail · 14 events
- Hail and Damaging Winds in West Virginia, May 17, 2001$116,000 · 0.75 in hail · 20 events
- Damaging Winds in Texas, May 17 to 18, 2001$94,000 · 80 kt wind · 11 events
- Flash Flood in West Virginia, May 17, 2001$125,000 · 1 event
- Flash Flooding and Hail in Ohio, May 17, 2001$73,000 · 50 kt wind · 12 events
- Flash Flooding in Kentucky, May 17, 2001$95,000 · 2 events
- Flash Flood and Hail in West Virginia, May 17, 2001$50,000 · 0.75 in hail · 2 events
- Flash Flood in Missouri, May 17, 2001$50,000 · 1 event
- Flash Flooding and Hail in Missouri, May 17, 20011.75 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248582, 5248583, 5248584, 5248585, 5248815, 5248814, 5248696, 5248813, 5248586, 5248587, 5248588, 5248589, 5248593, 5248591, 5248711, 5248592, 5248698, 5248590, 5248594, 5248697, 5248712, 5248595, 5248596, 5248805, 5248713, 5248597, 5248598, 5248796, 5248797, 5248599, 5248699, 5248798, 5248600, 5248700, 5248799, 5248701, 5248601, 5248800, 5248702, 5248703, and more.